I am a 21 year old student, with a history of allergies. When I sweat, specifically when I exercise, I being to experience a burning itch. It usually is confined to my scalp and face, but is sometimes on my back too. I suspect these are the areas that I sweat the most, and I have found that taking an anti-histamine helps a little bit. I am not currently taking any medications.
Itching and burning of the skin with exercise and sweating can be a problem for those with dry skin, rashes, and eczema. This is because the skin is already a bit irritated, and the additional irritation from the sweating (as well as the friction from the overlying clothing with exercise) can be uncomfortable.
The best approach is to keep the skin clean and dry at all times. Avoid overscrubbing or overuse of hot water when showering, as these can further irritate the skin. Make sure to apply a good skin moisturizer (the best moisturizers are the "greasy" products as these lock in the skin's own moisture and oils better) after exercise and after showering.
While exercising you may also want to experiment with different types of wicking or cooling fabrics in your exercise clothing, to try to keep the skin as dry and irritant free as possible. Additionally, if you are getting rash in any areas of friction (like the groin or armpits) you may want to apply one of several commercially available "glide" skin protectants.
Ultimately, if the rash does not clear up you should show it to your primary care doctor, as additional treatment may be necessary.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions: